How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask A. Schuyler, NP Your Own Question
A. Schuyler, NP
A. Schuyler, NP, Nurse Practitioner
Category: Health
Satisfied Customers: 16292
Experience:  Board Certified NP, MS, RN. 25 years private practice & hospitalist
3157612
Type Your Health Question Here...
A. Schuyler, NP is online now
A new question is answered every 9 seconds

MY GIRLFRIEND IS SUFFERING FROM A LOW THOYROID AND IS TAKING

This answer was rated:

HI. MY GIRLFRIEND IS SUFFERING FROM A LOW THOYROID AND IS TAKING LEVOTHOROXINE FOR IT. I HAVE BEEN TOLD THAT LACK OF SLEEP IS UNUSUAL WITH THIS CONDITION BUT SHE WAKES UP EVERY TWO HOURS AND CONSEQUENTLY IS VERY TIRED IN THE DAYTIME. WOULD IT BE SAFE / USEFUL TO TAKE MELATONIN TO HELP HER SLEEP OR IS THEIR ANY OTHER ADVICE YOU COULD SUGGEST? HER GP GIVES NO PRACTICAL HELP.
THANK YOU,
DAVE K

Hi Dave,

Thanks for using Just Answer and requesting me. My name is ***** ***** I will do whatever I can to try to help you.

Do you know what her levels of TSH and free T4 are?

Thanks,

Schuyler

Customer: replied 4 years ago.

Hi Schuyler,

When she had her last blood test she was told by her doctor that her levels of FSH and T4 were normal.

Hello again,

FSH has to do with her ovaries (follicle stimulating hormone). TSH (thyroid stimulating hormone) is the one connected with the thyroid gland. If the TSH and free T4 levels are normal (and different people consider different things normal), then she isn't suffering with low thyroid. The supplement she takes replaces what her own thyroid doesn't make, so her thyroid hormone levels are normal and she should not be having any side effects from that one way or the other. Too much replacement hormone can interfere with sleep.

Melatonin won't hurt her or interfere with other medications. However, if she is waking so often during the night, she isn't getting her proper rest and that is why she is sluggish and tired during the daylight hours. Her physician needs to work on why she isn't sleeping properly. He may want to order a sleep study, or consider other things that can cause poor sleep.

Some things she can do on her own are to avoid anything with caffeine (coffee, tea, cola drinks) after 3 p.m., avoid eating within 2 hours of bedtime. A glass of wine with dinner won't hurt, but too much alcohol can also interfere with sleep. Avoid bright lights and stimulating TV, exercise (other than sex), etc. for an hour before bedtime. Sexual relations can actually help her relax and get a good night's sleep. Exercise during the day will actually help, if it is no more than walking around the block for 30-60 minutes. It's also a great way to wind down after a stressful day at work. If she is using the popular "energy drinks" that should stop. While they give a boost during the day, that can boomerang at night.

I hope she will discuss this with her physician if simple things like changing eating habits and exercise pattern don't help. There are dozens of things that can cause less than restful sleep, but sometimes it takes some sleuthing to tease out exactly what the problem is in any individual case.

I hope this helps!

Best regards,

Schuyler

A. Schuyler, NP and 4 other Health Specialists are ready to help you

Related Health Questions